Pharmacological and Parenteral Therapies
Digoxin with a low potassium: give or hold?
Question
A client with heart failure takes digoxin once daily. Before the morning dose, the nurse finds an apical pulse of 72 beats per minute and a serum potassium of 3.1 mEq/L. What should the nurse do?
Show the answer and rationale
Correct answer: C
A. Incorrect. The pulse is only one check. A low potassium raises the risk of digoxin toxicity even when the heart rate looks normal.
B. Incorrect. A nurse cannot change a prescribed dose. Changing it is the prescriber's decision once they know the potassium level.
C. Correct. The digoxin label lists hypokalemia among the conditions that may predispose to digoxin toxicity. A potassium of 3.1 mEq/L is low, so standard nursing practice is to hold the dose and report the result, and the prescriber decides on potassium replacement and the next dose.
D. Incorrect. Food will not correct the potassium before the dose acts, and the nurse would be giving digoxin to a client at higher risk of toxicity without telling the prescriber.
Source: FDA-approved label: Lanoxin (digoxin) tablets, on DailyMed
More Pharmacological and Parenteral Therapies questions
Practice only. These questions are written by RemoteNurse and are not taken from the NCLEX or any other question bank. RemoteNurse is not affiliated with or endorsed by NCSBN, and practice here does not predict an exam result. Each rationale links the source it rests on.